Texas, 2015

Cold in Texas, January 13, 2015

January 13, 2015 · NWS FWD · 1 event in 1 county or zone

A 27 year old mother and her 13 month old daughter were found dead in a field near Bryant Irvin Rd and Altamesa Blvd in southwest Fort Worth, TX. The cause of death was listed as hypothermia by the medical examiner.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A 27 year old mother and her 13 month old daughter were found dead in a field near Bryant Irvin Rd and Altamesa Blvd in southwest Fort Worth, TX. The cause of death was listed as hypothermia by the medical examiner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 12, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jan 12, 11:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1151 PM CST MON JAN 12 2015

.AVIATION...
NORTHERLY WINDS WILL PREVAIL THROUGH THE TAF FORECAST PERIOD.
MVFR CEILINGS WILL PREVAIL AT THE METROPLEX TAF SITES THROUGH 22Z
TUESDAY WITH AN IMPROVEMENT TO VFR THEREAFTER. CEILINGS AT WACO
WERE VARYING BETWEEN 600 AND 1000 FEET AT 05Z. HAVE KEPT A TEMPO
OVC007 WITH 4SM BR FOR THE 06Z TO 10Z PERIOD...OTHERWISE MVFR
CONDITIONS WILL PREVAIL. AN IMPROVEMENT TO VFR CEILINGS MAY OCCUR
AFTER 14/00Z.

58

&&

.PREV DISCUSSION... /ISSUED 323 PM CST MON JAN 12 2015/
AFTERNOON WATER VAPOR IMAGERY DEPICTED A WEAKENING SHORTWAVE
TROUGH EXITING THE FOUR CORNERS REGION AND ANOTHER UPSTREAM
SHORTWAVE IN THE PACIFIC NORTHWEST. THE UPSTREAM SHORTWAVE WILL BE
THE MAIN FOCUS FOR THE FORECAST THIS WEEK...AS IT WILL BRING LIGHT RAIN
POTENTIAL LATE TUESDAY NIGHT INTO WEDNESDAY.

SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTHWARD INTO TEXAS THIS
AFTERNOON WITH STRONG COLD AIR ADVECTION FUELED BY SUSTAINED NORTH
WINDS AT 15 TO 20 MPH. AS A RESULT...TEMPERATURES HAVE REMAINED
NEARLY STEADY WITH ASSISTANCE FROM OVERCAST SKIES. TEMPS WILL
FALL INTO THE UPPER 20S AND LOW 30S TONIGHT DUE TO CONTINUED COLD
ADVECTION AS SKIES REMAIN CLOUDY. TUESDAY WILL ALSO BE COLD AND
CLOUDY IN ADVANCE OF THE APPROACHING SHORTWAVE.

MODEL DISAGREEMENT SETS IN LATE TUESDAY NIGHT AS THE
NAM...GFS...AND EURO ALL HAVE SLIGHT DIFFERENCES IN HANDLING THE
TRACK AND POSITION OF THE SHORTWAVE TROUGH AS IT BECOMES
INCREASINGLY POSITIVELY TILTED WHILE DIVING SOUTHWARD. HAVE MOSTLY
DECIDED ON A SOLUTION COMBINING THE NAM AND EURO WHICH YIELDS TWO
SEPARATE POTENTIAL AREAS OF PRECIPITATION ACROSS THE CWA...ONE
ASSOCIATED WITH ISENTROPIC LIFT PRIMARILY SOUTH OF I-20 FOR MUCH
OF THE DAY ON WEDNESDAY...AND ANOTHER IN OUR NORTHWEST ZONES EARLY
WEDNESDAY MORNING ASSOCIATED WITH THE APPROACHING VORT MAX. ANY LIFT
ASSOCIATED WITH THE AFOREMENTIONED FEATURES WILL BE WEAK. IN
ADDITION...WITH LITTLE MOISTURE AVAILABLE...PRECIP CHANCES SEEM
VERY LOW AT THIS TIME.

THE MAIN CONCERN WITH ANY PRECIPITATION WOULD BE LIGHT FREEZING
DRIZZLE IN OUR EXTREME NORTHWEST ZONES ON WEDNESDAY MORNING...BUT
DO NOT HAVE ANY CONFIDENCE FOR POPS GREATER THAN 20 AT THIS POINT.
MODEL SOUNDINGS INDICATE A MEAGER MOIST LAYER WHICH IS ONLY
SATURATED TO ABOUT -2C...PRECLUDING ANY SNOW FLURRIES FROM
DEVELOPING IN THIS AREA. THE NAM SEEMS TO HAVE THE BEST HANDLE ON
THE AREA OF PRECIPITATION ATTRIBUTED TO ISENTROPIC LIFT TO THE
SOUTH...BUT WARMER TEMPERATURES WOULD KEEP THIS ALL AS LIGHT
LIQUID RAIN. HAVE BASICALLY DISREGARDED THE DRY GFS SOLUTION AS IT
IS THE OUTLIER AND SOME LIGHT PRECIP IN THE CWA IS CERTAINLY
POSSIBLE GIVEN THE SYNOPTIC CONDITIONS.

ON THURSDAY...THE UPPER LEVEL RIDGE WILL BEGIN PUSHING EASTWARD
ALONG WITH THE SURFACE HIGH. THIS WILL RETURN NORTH TEXAS TO A
WARM ADVECTION REGIME FOR THE END OF THE WEEK AND INTO THE
WEEKEND WHERE WE CAN EXPECT TEMPERATURES TO INCREASE TO ABOVE
NORMAL. GUIDANCE HAS CONSISTENTLY BEEN WARMING UP FASTER WITH
TEMPS IN THE UPPER 50S AREA-WIDE BY FRIDAY AND INTO THE 60S FOR
THE WEEKEND. WITH GUIDANCE CONSISTENTLY WARMING FROM RUN TO
RUN...WOULD NOT BE SURPRISED IF SOME LOCATIONS REACHED THE 60S AS
EARLY AS FRIDAY.

IT APPEARS OUR NEXT CHANCE OF RAIN WILL NOT ARRIVE UNTIL AT LEAST
NEXT MONDAY WHEN BOTH THE GFS AND EURO ATTEMPT TO USHER IN A WEAK UPPER
LEVEL DISTURBANCE. HAVE ONLY INTRODUCED 20 POPS AT THIS TIME WITH
LIMITED CONFIDENCE A WEEK OUT IN THE FORECAST.

77.STALLEY

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  29  40  30  42  31 /  10  10  10  10  10
WACO, TX              34  42  31  43  32 /  10  10  20  20  10
PARIS, TX             31  39  28  41  29 /  10  10  10  10  10
DENTON, TX            28  39  26  41  29 /  10  10  10  10  10
MCKINNEY, TX          29  39  28  40  28 /  10  10  10  10  10
DALLAS, TX            32  41  32  43  33 /  10  10  10  10  10
TERRELL, TX           35  42  31  43  31 /  10  10  10  10  10
CORSICANA, TX         35  43  32  44  32 /  10  10  10  20  20
TEMPLE, TX            35  44  31  42  32 /  10  10  20  20  10
MINERAL WELLS, TX     29  40  28  41  30 /  10  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/84
Hazardous weather outlook, Jan 12, 2:57 PM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
257 PM CST MON JAN 12 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
257 PM CST MON JAN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT CHANCE OF SOME VERY LIGHT SLEET OR FREEZING
RAIN TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING NORTH AND WEST OF
A LINE FROM NEWCASTLE TO GAINESVILLE. NO ACCUMULATIONS OR TRAVEL
IMPACTS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Tarrant

When
January 13, 12:00 AM CST to 11:59 PM CST
Where
Tarrant forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A 27 year-old woman and her 13 month old daughter died of hypothermia with paradoxical undressing according to local news outlets. This occurs when the victim begins to feel hot in the cold weather and undresses unknowingly in an attempt to stay cool. The bodies were located about 500 yards from their wrecked sedan and the clothing was found nearby. Fort Worth Meacham airport reported a low temperature of 32 and a high of 40 that day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Tarrant2015-01-1327FemaleOutside/Open AreasDirect
Cold/Wind Chill, Tarrant2015-01-131FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556171.